Georgia, 2021

Flash Flooding and Damaging Winds in Georgia, September 7 to 8, 2021

September 7 to 8, 2021 · NWS FFC · 5 events in 2 counties and zones

Thunderstorms developing along a stationary front across north Georgia produced isolated reports of wind damage in a portion of the metro Atlanta area. This front also triggered training storms that quickly dumped several inches of rain over the two-county area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Thunderstorms developing along a stationary front across north Georgia produced isolated reports of wind damage in a portion of the metro Atlanta area. This front also triggered training storms that quickly dumped several inches of rain over the two-county area. Flash flooding occurred late in the evening on September 7th and continued into the early morning hours on September 8th. Afternoon showers and thunderstorms re-fired on the afternoon of September 8th with isolated flash flooding occurring again over-soggy north Fulton county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 7, 9:19 PM EST, 42 minutes earlier.

Area forecast discussion, Sep 7, 9:19 PM EST, 42 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1019 PM EDT Tue Sep 7 2021

.UPDATE...

Clusters of convection and possibly continued strong storms have
persisted this evening across the northern majority of the CWA and
could linger into the overnight/morning hours though thinking
should become more isolated in nature as some of the environment
gets mixed/worked over. Cannot rule out some aided triggering from
the stalled boundary or secondary moisture surge from the south
beyond the remnant outflows. Otherwise not many other changes made
to near term. Previous discussion follows...

00z Aviation update below.

Baker

&&

.PREV DISCUSSION... /Issued 259 PM EDT Tue Sep 7 2021/

SHORT TERM /Tonight through Wednesday Night/...

Synoptic setup for today has the CWA on the southern border of a
Great Lakes trough with a high over the western US and the
beginnings of a tropical wave down in the Gulf. The stalled frontal
boundary across portions of central Georgia has been slowly lifting
north and will continue to spark showers and thunderstorms across
the area the rest of this afternoon and evening as waves move along
the boundary. Expecting showers to be possible in the overnight
hours aided by the weak forcing along the boundary in combination
with lingering moisture. High temperatures this afternoon are
forecast to be in the mid 80s to lower 90s with overnight
temperatures in the 60s and 70s.

By Wednesday afternoon the aforementioned trough is expected to sink
further into the area, bringing another frontal boundary towards the
area. Simultaneously, the wave in the Gulf is expected to approach
the Florida/Alabama coast advecting deep tropical moisture across
all of central Georgia and to portions of northern Georgia before
getting swept up into the trough. Kept likely pops across central
Georgia on Wednesday with chance pops further north. High
temperatures on Wednesday are forecast to be in the 80s area-wide.

Reaves

LONG TERM /Thursday through Tuesday/...

A dry front will push into north GA on Thursday -- with an
associated upper-level trough pivoting across the Great Lakes states
and OH River Valley -- effectively pushing most of the Gulf moisture
eastward and out of the CWA. In the wake of this front, drier air
will spread through the atmospheric column across the northern two-
thirds of the CWA, which will translate to pleasant conditions
Friday, Saturday, and Sunday with noticeably lower humidity. Keeping
chance PoPs across the southeastern third of the CWA on Thursday,
with a slight chance of PoPs across this general area Friday through
Monday.

PWATs are progged to hover around the daily mean value of ~1.3" or
lower through the period, so the threat for efficient rain-producing
showers or storms appears low. That said, with weak upper-level
winds and virtually non-existent shear, showers or storms that train
or repeatedly impact any given locale across portions of central GA
could produce nuisance flooding. Otherwise, a few strong storms each
day with gusty winds and frequent lightning cannot be ruled out.

Martin

&&

.AVIATION...
00Z Update...
Northern sites especially KATL and nearby look to have lingering
TSRA for 02-04z which could have MVFR vsbys/cigs and VRB gusts
otherwise isolated showers or a thunderstorm cannot be ruled out
beyond into the overnight. Looking to get some low end IFR to LIFR
cigs for most of the sites after about 09z, which could be as low
as 300 ft. Areas that get these late thunderstorms could also get
patchy fog of lower vsby development in the morning hours so will
need to monitor trends otherwise mainly MVFR vsbys are possible
with the lower cigs. Winds could be light VRB outside of TSRA or
light SE, switching to light SW by 09z and staying on SW side 5-7
kts through Wednesday. Increased SHRA/TSRA coverage again for
Tuesday after 16z but greater TSRA chance generally 18-00z to
warrant prob30 groups.

//ATL Confidence...00Z Update...
Medium on precip coverage overnight and morning cigs.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  84  68  85 /  30  50  30  10
Atlanta         69  85  67  83 /  30  50  20  10
Blairsville     63  80  61  78 /  30  30  20   5
Cartersville    68  85  65  83 /  30  30  20   5
Columbus        71  85  70  86 /  20  70  40  20
Gainesville     68  83  67  83 /  30  40  20   5
Macon           71  86  70  87 /  20  70  40  30
Rome            69  87  66  85 /  30  30  20   0
Peachtree City  69  84  67  84 /  30  60  30  10
Vidalia         73  86  71  85 /  30  70  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reaves/Baker
LONG TERM....Martin
AVIATION...Baker
Hazardous weather outlook, Sep 7, 9:22 PM EST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1022 PM EDT Tue Sep 7 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-090230-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1022 PM EDT Tue Sep 7 2021

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Isolated to scattered thunderstorms will be possible through tonight
across north and central Georgia. Some of these storms could be
strong and produce locally heavy rain, gusty winds and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Showers and thunderstorms are possible Wednesday for portions of
north and central Georgia, becoming more confined to portions of
central Georgia for Thursday through Monday. Storms will occur
primarily in the afternoon and evening. Some of these storms could
produce locally heavy rain, gusty winds and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

In the hours before

Special weather statement, Sep 7, 7:34 PM EST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
834 PM EDT Tue Sep 7 2021

GAZ066-067-080100-
Troup GA-Meriwether GA-
834 PM EDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of west central
Meriwether and Troup Counties through 900 PM EDT...

At 833 PM EDT, a strong thunderstorm was over Baughs Crossroads,
moving north at 10 mph.

HAZARD...Winds up to 40 mph, pea sized hail, frequent lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
LaGrange, Hogansville, Stovall, Mountville, Hillcrest, Big Springs,
Wares Crossroads, Louise, Baughs Crossroads, Odessadale and Smiths
Crossroad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3316 8489 3305 8473 3287 8485 3287 8501
      3289 8509 3313 8513
TIME...MOT...LOC 0033Z 200DEG 9KT 3290 8498

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 7, 7:36 PM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
836 PM EDT Tue Sep 7 2021

GAZ030-041-080115-
Polk GA-Haralson GA-
836 PM EDT Tue Sep 7 2021

...A strong thunderstorm will impact portions of northern Haralson
and Polk Counties through 915 PM EDT...

At 836 PM EDT, a strong thunderstorm was over Felton, moving
northeast at 10 mph.

HAZARD...Winds up to 40 mph, pea sized hail, frequent lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Cedartown, Buchanan, Rockmart, Aragon, Fish Creek, Felton, Eubank
Lake, Antioch and Van Wert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3408 8534 3408 8526 3409 8521 3409 8516
      3408 8512 3409 8512 3409 8509 3398 8497
      3395 8498 3395 8505 3390 8505 3390 8504
      3380 8518 3387 8538
TIME...MOT...LOC 0036Z 212DEG 7KT 3386 8522

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 7, 8:23 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
923 PM EDT Tue Sep 7 2021

GAZ052>054-056-066>068-080215-
Fayette GA-Coweta GA-Troup GA-Heard GA-Spalding GA-Meriwether GA-
Pike GA-
923 PM EDT Tue Sep 7 2021

...Strong thunderstorms will impact portions of southwestern
Spalding, southern Fayette, northern Meriwether, western Pike,
eastern Heard, northeastern Troup and southern Coweta Counties
through 1015 PM EDT...

At 922 PM EDT, a line of strong thunderstorms extending from near
Harrisonville to Greenville and Molena, moving north at 10 mph.

HAZARD...Winds up to 40 mph, pea sized hail, frequent lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Griffin, Franklin, Greenville, Hogansville, Grantville, Luthersville,
Moreland, Molena, Williamson, Haralson, Lone Oak, Gay, Corinth,
Hilltop, Hollonville, Rover, Harrisonville, Rocky Mount, Saint Marks
and Powers Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3342 8507 3331 8472 3324 8426 3299 8446
      3303 8482 3316 8510
TIME...MOT...LOC 0122Z 201DEG 8KT 3307 8452 3309 8479 3319 8500

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 7, 9:02 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1002 PM EDT Tue Sep 7 2021

GAZ044-053>057-080245-
Fayette GA-Clayton GA-Coweta GA-Spalding GA-Henry GA-South Fulton GA-
1002 PM EDT Tue Sep 7 2021

...Strong thunderstorms will impact portions of northwestern
Spalding, Fayette, southwestern Henry, central Coweta, south central
Fulton and southern Clayton Counties through 1045 PM EDT...

At 1001 PM EDT, a line of strong thunderstorms extended from near
Grantville to near Moreland to Brooks, moving northeast at 20 mph.

HAZARD...Winds up to 40 mph, frequent lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Newnan, McDonough, Fayetteville, Jonesboro, Peachtree City,
Riverdale, Fairburn, Hampton, Tyrone, Lovejoy, Palmetto, Senoia,
Brooks, Sharpsburg, Turin, Woolsey, Sunny Side, East Newnan, Starrs
Mill and Inman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3353 8477 3354 8441 3345 8415 3325 8436
      3331 8472 3337 8491
TIME...MOT...LOC 0201Z 225DEG 15KT 3330 8484 3332 8472 3328 8447

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 7, 9:38 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1038 PM EDT Tue Sep 7 2021

GAZ014-021>023-033-034-045-080330-
Hall GA-Dawson GA-North Fulton GA-Cherokee GA-DeKalb GA-Forsyth GA-
Gwinnett GA-
1038 PM EDT Tue Sep 7 2021

...Strong thunderstorms will impact portions of east central
Cherokee, northwestern DeKalb, Forsyth, northern Gwinnett,
southeastern Dawson, western Hall and northeastern Fulton Counties
through 1130 PM EDT...

At 1037 PM EDT, a line of strong thunderstorms extended from near
Lake Lanier Islands to near Mechanicsville, moving northeast at 10
mph.

HAZARD...Winds up to 40 mph, frequent lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Gainesville, Lawrenceville, Cumming, Sandy Springs, Roswell, Johns
Creek, Alpharetta, Dunwoody, Milton, Duluth, Sugar Hill, Suwanee,
Buford, Chamblee, Norcross, Doraville, Flowery Branch, Oakwood,
Berkeley Lake and Rest Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3443 8385 3403 8387 3386 8435 3424 8431
TIME...MOT...LOC 0237Z 217DEG 10KT 3420 8407 3397 8426

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Sep 7, 9:49 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1049 PM EDT Tue Sep 7 2021

GAZ044-053>055-080330-
Fayette GA-Clayton GA-Coweta GA-South Fulton GA-
1049 PM EDT Tue Sep 7 2021

...Strong thunderstorms will impact portions of northern Fayette,
northeastern Coweta, southwestern Fulton and northwestern Clayton
Counties through 1130 PM EDT...

At 1048 PM EDT, a line of strong thunderstorms extended from near
Fairburn to near Turin, moving north at 10 mph.

HAZARD...Winds up to 40 mph, frequent lightning and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Atlanta, Fayetteville, Peachtree City, East Point, Union City, Forest
Park, Riverdale, College Park, Fairburn, Tyrone, Hapeville, Palmetto,
Senoia, Sharpsburg, Turin, Chattahoochee Hills, Hartsfield-Jackson
Airport, Cannongate, Sandy Creek and Campbellton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3365 8470 3366 8466 3368 8465 3368 8464
      3372 8460 3364 8435 3333 8453 3332 8467
      3360 8477
TIME...MOT...LOC 0248Z 182DEG 10KT 3354 8460 3333 8459

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Atlanta radar (KFFC), 28 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
September 7, 10:01 PM EST to 10:42 PM EST
Where
Fulton County, 1.45 mi SE of Red Oak to 3.48 mi SSW of Newtown
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
33.604, -84.484

The Fulton County Emergency Manager and local utility companies reported several trees and power lines blown down across the area from College Park to Alpharetta.

Flash Flood, Cobb

When
September 7, 10:30 PM EST to September 8, 7:30 AM EST
Where
Cobb County, 1.22 mi W of Marietta to 0.2 mi NNE of (Mge)dobbins Afb Mar
Cause
Heavy Rain
Property damage
$1.9 million
Reported by
Emergency Manager
Coordinates
33.953, -84.571

Numerous social media posts and reports from Emergency Management indicated significant flooding over Cobb county due to anomalously heavy rainfall.

Radar estimates indicate 5 to 7 inches of rain accumulated quickly over the area resulting in the flash flooding. These amounts are between 0.1% and 0.2% chance of occurrence in a given year according to the NOAA Atlas 14.

In total, more than 250 structures, 15 roadways and more than 100 cars were inundated with floodwater. The Emergency Management reported flooding of the Roswell Road and Old Canton Road intersection, a washout of East Lake Parkway, a washed out footbridge near Chinquapin Drive and South Woodland Drive, and complete collapse and washout of Pickens Industrial Drive.

Additionally, dozens of cars were flooded in the parking lot of the Marietta Crossing Apartment homes due to flash flooding of Rottenwood Creek. Water also caused damage to the interior of the building after water inundated the apartments.

Flash flooding occurred along Columns Drive along the western bank of the Chattahoochee River, inundating multiple homes and vehicles. This flooding was also documented by a local news station traffic helicopter on Twitter.

The river gage on Sope Creek (NWS MARG1/USGS 02335870) recorded an almost 17 foot rise in 4 hours due to the quickly accumulating rainfall. The observed stage height crest in Major Flood Stage at 18.05 feet -- only 0.3 feet below the crest from the historic September 2009 floods. Two river gages on the Chattahoochee River in Vinings (NWS VING1/USGS 02336000 and NWS VIXG1/USGS 02335990) also rose above flood stage.

Thunderstorm Wind, Cobb

When
September 7, 10:36 PM EST to 10:46 PM EST
Where
Cobb County, 2.47 mi NNE of (Mge)dobbins Afb Mar to 1.99 mi SW of Mt Bethel
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.931, -84.478

The Cobb County Emergency Manager reported a few trees blown down in east Cobb County on Somerset Court and along Shadowlawn Road.

Flash Flood, Fulton

When
September 7, 10:58 PM EST to September 8, 5:30 AM EST
Where
Fulton County, 1 mi SSW of Roswell to 3.39 mi ESE of Alpharetta
Cause
Heavy Rain
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
34.007, -84.378

The Emergency Manager reported flooding over portions of north Fulton county due to quickly accumulating rainfall over the area. Radar estimates indicate 3 to 6 inches of rain occurred over the area, resulting in the flash flooding. According to the NOAA Atlas 14, these rainfall amounts have a 0.5% to 0.2% chance of occurrence in a given year.

The Emergency Manager reported flash flooding at the intersection of Willeo Road and Azalea Drive, Haynes Bridge Road and Westside Parkway, and Riverside Road along the Chattahoochee River. Flooding at Encore Parkway at North Point Center East caused at least one vehicle to stall in the intersection.

Flash Flood, Fulton

When
September 8, 5:56 PM EST to 11:00 PM EST
Where
Fulton County, 0.95 mi NNE of Alpharetta to 1.87 mi ESE of Alpharetta
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.082, -84.292

The Emergency Manager reported more than a foot of water covering the roadway at the intersection of Windward Plaza and Windward Parkway with at least one stalled vehicle in the water. Water was also reported over the roadway at Academy Street.

Radar estimates indicate between 0.5 and 1 inch of rain occurred in the afternoon of September 8, but with already soggy soils from the previous 24-hours, this rainfall was enough to trigger additional flash flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980797, 987534, 980798, 987582, 987587.